MAUDE Adverse Event Report: DUTCH OPTHALMIC RESEARCH CENTER INTERNATIONAL BV PHACO EMULSIFICATION HANDPIECE

DUTCH OPTHALMIC RESEARCH CENTER INTERNATIONAL BV PHACO EMULSIFICATION HANDPIECE
Catalog Number 3002..P
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Eye Burn (2523)
Date of Event 09/27/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
At this time, there is no further information.The investigation is in process.Once additional information is received, a supplemental will be filed.There is no further information on the patient outcome at this time.
 
Event or Problem Description
A report has been received of an incident occurring in (b)(6).Cornea burnt right after the start of sculpture mode.It was reported the surgeon immediately and emergently stopped the phaco surgery.
 
Additional Manufacturer Narrative
The involved phaco sure touch handpiece has been sent for an additional product evaluation and investigation for more rigorous testing.The results will be reported in a final report.The eva surgical system is at the hospital.Dorc has performed a visual inspection and a functionality test for the returned samples: the involved accessories of eva system as described below.Our investigation shows that the hand piece functions properly.And if the needle is tightened in a correct manner, the hand piece passes priming without any difficulties.The facility also returned 8400.18f01 mics 1.8 mm triple step flared phaco needle (disposable) lot 2000386931, eva cartridge with 0.5l collection bag, lot 2000388084 after review of all the information and the returned devices, this complaint is not confirmed.This complaint remains opened pending the additional product evaluation being performed on the phaco handpiece.
 
Additional Manufacturer Narrative
Previously, dorc has implemented visual inspection and a functionality test for the returned phaco handpiece, which revealed with no anomalies.To further investigate on the complaint, the phaco handpiece has been also tested by (b)(4) in (b)(4) where our manufacture site is located.The results revealed that all technical parameters were well within the specifications.Additionally, we have followed up with the hospital, that they have no similar complaints after then about the phaco handpieces.Thus, based on the information we have received, it can be concluded that the problems experienced by the surgeon was not caused by the phaco handpiece itself.However, the possible other reasons could include, but not limited to, insufficient irrigation (causing overheating) or improper surgical settings.Review of the log files related to the performed surgery revealed the serial number of the eva.Subsequent review of the complaint database revealed some pump related issues.Because of the pump issues and the possible compromised irrigation, it is decided to exchange the pump to perform further investigation.The result of the pump investigation will be reported in a next report.
 
Event or Problem Description
It has been learned that right after the cornea burnt, the phaco surgery was stopped immediately.Then the patient was given 2 stitches and some medicine.The patient recovered well.
 
Additional Manufacturer Narrative
Testing of the returned phaco hand piece revealed no anomalies.Since compromised irrigation (and thus overheating) could be the a contributor to the reported corneal burn, the pump was exchanged and brought in for investigation.The test results show that all fat tests were passed without any problems.It was, however, found that the irrigation valve was blocked when it was slightly pushed to the side.This is caused by the fact that the valves was not lined up in the middle of the front plate.This occurs more often and did not lead to any problems as far as we know.We cannot determine whether the irrigation valve was blocked during surgery.The pump's irrigation valve functioned properly during testing.In summary, despite of the investigations performed on the instrument and the pump, a root cause for the corneal burn could not be determined.Since the root cause of this incident cannot be found, dorc will continue observing the future similar events.

Brand Name
PHACO EMULSIFICATION HANDPIECE
Common Device Name
PHACO EMULSIFICATION HANDPIECE
Manufacturer (Section D)
DUTCH OPTHALMIC RESEARCH CENTER INTERNATIONAL BV
kerkweg 47e
p.o. box 43
zuidland, 3214 VN
NL  3214 VN
MDR Report Key6973727
Report Number1222074-2017-00025
Device Sequence Number10933853
Product Code HQC
UDI-Device Identifier08717872008851
UDI-Public08717872008851
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K883097
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Physician
Device Catalogue Number3002..P
Device Lot Number201600292
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2017
Supplement Date Received by Manufacturer11/08/2017
02/06/2018
03/09/2018
Initial Report FDA Received Date10/24/2017
Supplement Report FDA Received Date12/06/2017
02/07/2018
04/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Congenital Anomaly; Other; Required Intervention;